Dr. Oz is joined by Dr. Sanjay Gupta to discuss a new prescription painkiller they believe could intensify our epidemic of prescription drug abuse – Zohydro. Find out why doctors across the country are urging the FDA to reverse the approval to release it on the market. Then, Dr. Oz addresses what’s being called an urgent public health crisis – heroin.
Make sure all their doctors are aware of all the medications she is taking.
Q: My mom is 94 and has dementia. She is taking a whole medicine cabinet-full of medications and I think they actually make her fuzzier. How should I talk to her various doctors about what she is taking and if she can get off some of the meds? — Gary R., Denver, Colorado
A: Many dementia patients are taking what docs call a "polypharmacy" — three or more medications that affect their central nervous system. And we really don't know how that mixture truly affects each individual person.
A new study in JAMA Network that looked at more than 1 million Medicare patients found almost 14% of them were taking a potentially harmful mix of antidepressants, antipsychotics, antiepileptics, benzodiazepines such as Valium and Ativan, nonbenzodiazepine benzodiazepine receptor agonist hypnotics such as Ambien or Sonata, and opioids. And almost a third of those folks were taking five or more such medications. The most common medication combination included an antidepressant, an antiepileptic, and an antipsychotic. Gabapentin was the most common medication — often for off-label uses, such as to ease chronic pain or treat psychiatric disorders, according to the researchers from the University of Michigan.
What to Talk to Their Doctors About
1. Make sure all their doctors are aware of all the medications she is taking.
2. Ask if there are some meds that she may not need anymore but that have been continued automatically.
3. Ask the doctor(s) to tell you what they know about the side effects of each, as well as of the combinations. Discuss the possibility of weaning your parent off of one or more to see if her alertness and focus improves. Do not just stop having her take any of those meds abruptly — the reaction could be very hard on her, or even dangerous. Deprescribing.org has more resources for this specific topic.
Seeing Signs of Dementia in Your Spouse? Here's the Most Important Thing to Do www.doctoroz.com
Become an insider
Subscribe to Dr. Oz’s free, daily newsletter and get his exclusive, personal tips for living your best life.